I was on Asacol for 10 years and had horrible hair loss after being on it a long time. I switched to Colazal and it seemed to stop. But it never grew back in fully and has been thin ever since. It does still fall out now and then if I have alot of stress or am sick. It also is falling out now while I am tapering Prednisone, I think that is more hormonal-based hairloss. It's the thinnest its ever been right now, but I do see alot of little hairs growing in all over my head (although those fall out too).
I know it is a long term side effect of any mesalamine-based medicine. I think most medicine we take can cause hair loss - I know that any of the medicines that lower your immune system response can cause hair loss too.
I've tried alot of things to slow it down or get it to grow back:
- Iron (when I was low)
- Protein shakes
- Folic Acid
- Nioxin shampoo
- My scalp gets very red so my dermatologist prescribed Ketocanazole shampoo and a steroid-based liquid I put on my scalp everyday. I've been doing that for 10 years I think.
- I just started using this Laser Comb thing as my dermatologist prescribed it/recommended it. It has helped to calm down all the redness in my scalp. Not sure if it is helping with hair growth yet or not.